Lightning, Story
- When
- July 31, 10:00 AM CST
- Where
- Story County, Nevada
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Thunderstorms moved through Story County during the morning of the 31st. A house was struck in Nevada causing damage to the roof and a small fire inside of one of the interior walls.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through Story County during the morning of the 31st. A house was struck in Nevada causing damage to the roof and a small fire inside of one of the interior walls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 2:34 AM CST, 7 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CDT SUN JUL 31 2005 .DISCUSSION... ELEVATED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF CENTRAL AND WEST CENTRAL IOWA OVER THE PAST COUPLE OF HOURS ALONG NOSE OF THE LOW LEVEL JET. GOOD LIFT IN THE MID LEVELS AS WELL AHEAD OF APPROACHING SHORTWAVE. CONVECTION ROOTED ABOVE 750 MB WITH VERY DRY AIR BELOW THIS LEVEL. WINDS WITHIN THE CONVECTIVE LAYER MAINLY NORTHWESTERLY WITH WINDS BECOMING MORE SOUTHERLY BELOW THIS LEVEL. THIS SCENARIO PRODUCING INTERESTING RETURNS ON RADAR WITH ECHOES IN THE LOWEST ELEVATION SLICE BEING DISPLACED AROUND 5 MILES TO THE NORTH FROM HIGHER ELEVATIONS...A RESULT OF THE SOUTHEAST STORM MOVEMENT AND RAIN BELOW THE CLOUD BASES BEING BLOWN BACK TO THE NORTH BY THE SOUTHERLY LOW LEVEL FLOW. ELEVATED FORCING CONTINUES THROUGHOUT THE MORNING AND INTO EARLY AFTERNOON TODAY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA AND HAVE SUSTAINED POPS DURING THE PERIOD. EXPECT LESS CLOUD COVER OVER THE FAR NORTH AND HAVE KEPT HIGHS SLIGHTLY WARMER HERE THAN THE REST OF THE AREA. ANOTHER SHORTWAVE CLIPS SOUTHWEST IOWA OVERNIGHT AND HAVE INTRODUCED SLIGHT POPS HOWEVER DO NOT EXPECT THE COVERAGE OF CURRENT EVENT. A FAIRLY HOMOGENEOUS AIRMASS IN PLACE MONDAY THROUGH WEDNESDAY WITH LITTLE DEVIATION IN TEMPERATURES IN TEMPERATURES DURING THE PERIOD. THAT BEING SAID POTENTIAL FOR CLOUD COVER WILL BE PROBLEMATIC...ESPECIALLY TUESDAY AND WEDNESDAY...WITH NUMEROUS WEAK IMPULSES ROUNDING THE UPPER LEVEL RIDGE. LEANED TOWARD THE WARMER MET GUIDANCE FOR MONDAY WITH THE BEST POTENTIAL FOR ABUNDANT SUN THEN TOWARD A MAV/MET COMPROMISE TUESDAY AND WEDNESDAY. COLD FRONT STILL APPEARS ON TRACK FOR LATE WEDNESDAY AND THURSDAY AND HAVE ONLY MADE MINOR TWEAKS TO THE WINDS IN THE EXTENDED TO MATCH CHANGES MADE BY SURROUNDING OFFICES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CDT SUN JUL 31 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 522 AM CDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS MORNING. THIS ACTIVITY WILL GRADUALLY SETTLE SOUTH AND WEAKEN BY THE NOON HOUR. SMALL HAIL AND 45 MPH WINDS ARE POSSIBLE WITH THE STRONGEST STORMS HOWEVER NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY BEFORE EXCITING THE SOUTHEASTERN PORTION OF THE AREA LATE THURSDAY NIGHT AND EARLY FRIDAY. AT THIS TIME...THE PROBABILITY FOR SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DONAVON
The Des Moines radar (KDMX), 40 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458526.